With the recent death of Christopher Kelly (51) of an apparent Aspirin Overdose, we are reminded that the lowly Aspirin, if used improperly can lead to death. The details surrounding the death of one of the key players of the former Illinois Gov. Rod Blagojevich’s legal woes are still sketchy, but according to Law Enforcement, Aspirin overdose is the apparent cause of death.
First prepared in 1853 by the French chemist Charles Frederic Gerhardt, and in1899 marketed around the world by Bayer, aspirin remained very popular until the introduction of acetaminophen (Tylonol) in 1956 and Ibuprofen in 1969. Today aspirin’s uses include being used as a preventative treatment for heart attacks and strokes.
It is still very popular and can be found in most medicine cabinets in either in its own form, or as an ingredient in such products as Alka Seltzer, Ecotrin, and Excedrin. It is also found in prescription drugs such as Percodan.
Aspirin overdose comes in two forms, Acute, and Chronic. In an acute overdose, someone has intentionally, or accidently taken a very large dose. Symptoms of acute Aspirin overdose include nausea, stomach pain, and vomiting. About 2% of the people that suffer an acute aspirin overdose die.
In a chronic overdose, a daily dose of aspirin has built up in the body over time and has lead to the overdose. The chronic overdose is generally seen in people whose kidneys are not working correctly, or are dehydrated. Chronic overdoses may include fatigue, fever, confusion, collapse, rapid heart beat, uncontrollable rapid breathing. About 25% of the people that suffer a chronic aspirin overdose die.
A large overdose can cause ringing in the ears, temporary deafness, hyperactivity, dizziness, drowsiness, seizures, and coma.
The cause of death in most cases of Aspirin overdose is noncardiogenic pulmonary edema, a condition where fluids build up in the lungs.
According to the National Institutes of Health MedlinePlus website, a small adult can suffer serious and even deadly effects after taking as few as 20 325mg tablets.
Even with so many much more powerful drugs on the market, Aspirin still needs to be treated with respect. Keep it out of the reach of children, and read the label before you pop a few for that nagging headache. Also keep it in its own bottle, not in a ziplock in your lunchbox or some other unlabeled package. If you suspect an Aspirin Overdose seek medical help immediately.